Article

Cesium chloride-induced torsades de pointes.

Department of Pharmacy, Chilliwack General Hospital, Chilliwack, British Columbia, Canada.
The Canadian journal of cardiology (Impact Factor: 3.12). 09/2009; 25(9):e329-31. DOI: 10.1016/S0828-282X(09)70147-3
Source: PubMed

ABSTRACT The chloride salt of cesium, a group 1A element, is gaining popularity as an alternative treatment of advanced cancers. Cesium chloride has primarily been used in cardiovascular research for arrhythmogenesis in animals because of its potassium-blocking effects. The present report describes a 45-year-old woman with metastatic breast cancer who experienced repeated episodes of torsades de pointes polymorphic ventricular tachycardia after several months of oral cesium therapy. There was a clear temporal relationship between cesium ingestion and the arrhythmia, which later resolved following discontinuation of cesium therapy. Serial cesium plasma and whole blood levels were measured over the ensuing six months and pharmacokinetic analysis was performed.

0 Bookmarks
 · 
122 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: WHAT IS KNOWN AND OBJECTIVE: Complementary medicines are commonly used by many patients. Caesium, a complementary therapy said to be of benefit for cancer treatment, has been associated with cardiac arrhythmias in the literature. We report a case of caesium-induced torsades de pointes and provide an evidence review. CASE SUMMARY: A 46-year-old woman with syncope experienced torsades de pointes and cardiac arrest. Upon admission her QTc was 620 ms. The patient had taken caesium carbonate 10 g daily for 1 month prior to admission. The patient was successfully resuscitated and discharged home after 35 days in hospital. WHAT IS NEW AND CONCLUSION: Ten cases of caesium-induced cardiac arrhythmias have previously been reported in the literature. Treatment strategies differed significantly among the cases. However, all patients recovered from the event. Complementary and alternative medicines should not be overlooked as a potential cause of serious adverse events.
    Journal of Clinical Pharmacy and Therapeutics 03/2013; DOI:10.1111/jcpt.12053 · 2.10 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Complementary therapies are adjuncts to mainstream care, used primarily for symptom control and to enhance physical and emotional strength during and after mainstream cancer treatment. These therapies are rational, noninvasive and evidence-based that have been subjected to study to determine their value, document the problems they aim to ameliorate and define the circumstances under which they are beneficial. By contrast, 'alternative' therapies are generally promoted as such-for use as actual antitumour treatments. Typically they lack biological plausibility and scientific evidence of safety and efficacy, and many are outright fraudulent. Combining the helpful complementary therapies with mainstream oncology care to address patients' physical, psychological and spiritual needs constitutes the practice of integrative oncology. By providing patients' nonpharmacological treatment modalities that reduce symptom burden and improve quality of life, physicians enable patients to have an active role in their care, which in turn improves the physician-patient relationship, the quality of cancer care and the well-being of patients and their families.
    Nature Reviews Clinical Oncology 07/2013; 10(11). DOI:10.1038/nrclinonc.2013.125 · 15.03 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: We describe the CT findings in the brain of a woman with pathologically proven elevated levels of blood and tissue cesium. The 42-year-old woman had been receiving cesium chloride as a non-mainstream treatment for metastatic breast carcinoma. She presented to hospital following a seizure, and died 48 hours after admission. A brain CT performed on hospital admission showed a diffuse increase in attenuation of brain parenchyma. Autopsy revealed elevated levels of cesium in blood and solid organs including the brain. We hypothesize that the imaging findings are attributable to the abnormally elevated level of brain cesium at the time of the CT scan. To our knowledge, this is the first reported case of this imaging finding.
    12/2013; 26(6):607-9.

Full-text (2 Sources)

Download
55 Downloads
Available from
May 15, 2014